Colorado, 2010

Winter Storm and Winter Weather in Colorado, December 29 to 31, 2010

December 29 to 31, 2010 · NWS GJT · 21 events in 21 counties and zones

A strong and moist upper trough and an associated vigorous cold front moved across the region.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong and moist upper trough and an associated vigorous cold front moved across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 28, 2:55 PM MST, 11 hours 5 minutes earlier.

Area forecast discussion, Dec 28, 2:55 PM MST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
255 PM MST TUE DEC 28 2010

...STRONG WINTER STORM TO AFFECT THE AREA WEDNESDAY THROUGH FRIDAY...

.SHORT TERM...TONIGHT THROUGH THURSDAY...
UPGRADED ALL WINTER STORM WATCHES TO WINTER STORM WARNINGS FOR ALL
THE MOUNTAINS OF EASTERN UT AND WESTERN CO...ALONG WITH THE FOUR
CORNERS AND PORTIONS OF THE NORTHWEST CO PLATEAU. HAVE ADDED A WINTER
WEATHER ADVISORY FOR ALL THE REMAINING VALLEYS.

MODELS ALL POINT TO THE STORM CURRENTLY APPROACHING THE PACNW COAST
TO STRENGTHEN OVERNIGHT AS IT MOVES INTO THE WESTERN GREAT BASIN THEN
START DIGGING SE INTO THE EASTERN GREAT BASIN LATE TONIGHT. BY
SUNRISE A BROAD SHORTWAVE TROUGH WILL BE MOVING THROUGH UTAH WITH THE
LEADING EDGE OF PRE-FRONTAL PRECIPITATION APPROACHING THE CO/UT
BORDER. THE PRECIP WILL SPREAD STEADILY ACROSS ALL OF WESTERN CO BY
NOON. 700 MB TEMPS WILL BE COLD ENOUGH /-6 TO -8 C/ FOR SNOW TO FALL
OVER ALL THE VALLEY BOTTOMS. WITH CLOUD COVER AND NO SIGNIFICANT
PRE-FRONTAL WARM ADVECTION...WILL EXPECT VERY LITTLE RAIN OR MIXED
RAIN AND SNOW.

THE SURFACE COLD FRONT SHOULD MOVE THROUGH EASTERN UT LATE WED
EVENING. THEN CROSS THE CO/UT BORDER ABOUT 09-12Z THU...CONTINUING
EAST THROUGH THE REST OF WESTERN CO BY ABOUT NOON. SIGNIFICANT COLD
ADVECTION WILL FOLLOW FRONTAL PASSAGE...WITH 700 MB TEMPS FALLING TO
-22 C OVER NW CO FRI MORNING. WITH EXCELLENT INSTABILITY AND MOISTURE
IN FORECAST SOUNDINGS FROM THE SURFACE TO 500 MB...GREAT DIFLUENCE
AND DIVERGENCE ALOFT...SNOWFALL SHOULD BE SIGNIFICANT WED NIGHT AND
THURSDAY. THERE MAY EVEN BE ENOUGH UPLIFT FOR THUNDERSNOW STORMS.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY

WINTER STORM EXPECTED TO BEGIN WINDING DOWN FRI AS THE MAIN UPPER LOW
MOVES INTO THE PLAINS...THOUGH AN UPSTREAM SHORTWAVE DROPPING INTO
THE GREAT BASIN WILL HOLD SOME TROUGHING BACK OVER THE AREA AND SNOW
IN THE MTNS UNTIL FRI EVENING.

SNOW EXPECTED TO CONTINUE THU NIGHT AS SFC AND 700 MB LOW MOVES OFF
TO THE EAST. FLOW BECOMES WESTERLY ACROSS THE SOUTH...AND NORTHERLY
ACROSS THE NORTH WHERE GREATEST AMT OF SNOW IS EXPECTED THIS PERIOD.
SFC PRESSURE TROUGH LAYING E-W ACROSS WRN CO COULD BE FOCUS FOR
PRECIP FOR THE N AND CENTRAL AREAS THU NIGHT...INCLUDING THE I-70
CORRIDOR. SEVERAL MORE INCHES OF SNOW FOR THE VALLEYS POSSIBLE. LOW-
LEVEL COLD ADVECTION AND NORTHERLY /UPSLOPE/ FLOW INTO THE ROAN
PLATEAU AND FLATTOPS SHOULD KEEP SNOW LIKELY ACROSS THE NW CO PLATEAU
INTO FRI. EXPECT SNOW TO DECREASE ACROSS THE SOUTHERN VALLEYS BY FRI
MORNING WITH JUST SCATTERED SNOW SHOWERS THERE FRI DAYTIME WITH STEEP
UNSTABLE LAPSE RATES.

COLD WINTERTIME TEMPS TO ROUND OUT THE WEEK WITH SUB-ZERO TEMPS FOR
MUCH OF THE AREA FRI NIGHT. COLD AIR POOLING IN VALLEYS WILL THE BE
DIFFICULT TO SCOUR OUT THIS WEEKEND WITH A GRADUAL DEGRADATION OF
AIR QUALITY POSSIBLE.

12Z GFS AND 12Z ECWMF HANDLING THE NEXT PACIFIC WAVE BETTER THAN
PREVIOUS RUNS...WHICH SHOWED DIVERGING SOLUTIONS. WAVE SPLITS AS IT
APPROACHES THE WEST COAST FRI...WITH THE SOUTHERN END CLOSING OFF A
LOW ALONG THE WEST COAST THIS WEEK.  ECWMF KEEPS THE LOW ALONG THE
WEST COAST THROUGH TUE. GFS SWINGS THE LOW INLAND BUT SLOWER THAN
EARLIER RUNS AND APPEARS IT MAY START TRENDING TOWARD THE ECWMF.
BUT WITH THIS UNCERTAINTY...MADE LITTLE CHANGE TO THE FORECAST FOR
SUN-TUE.

&&

.AVIATION...
VFR CONDITIONS TONIGHT UNTIL ABOUT 12Z...THEN CEILINGS WILL LOWER AND
SNOW WILL SPREAD ACROSS THE AREA FROM WEST TO EAST. BY LATE WEDNESDAY
AFTERNOON EXPECT WIDESPREAD IFR AND OCCASIONAL LIFR IN LOW CEILINGS
AND VSBY...AFFECTING ASE...EGE...HDN...VEL. MVFR WILL DOMINATE THE
REST OF THE AREA WITH AREA OF IFR THROUGHOUT WEDNESDAY.

&&

CO...WINTER STORM WARNING FOR ALL MOUNTAIN ZONES WEDNESDAY THROUGH
       FRIDAY...ZONES 02/03/04/05/09/10/12/13/17/18/19.
     WINTER STORM WARNING FOR ALL MOUNTAIN ZONES WEDNESDAY THROUGH
       THURSDAY NIGHT...ZONES 21/22/23.
     WINTER WEATHER ADVISORY FROM WEDNESDAY THROUGH FRIDAY FOR
       COLORADO CENTRAL VALLEYS...ZONES 6/7/8/11/14/20.

UT...WINTER STORM WARNING FOR ALL MOUNTAIN ZONES AND SOUTHERN
       VALLEYS WEDNESDAY THROUGH FRIDAY...ZONES 22/23/25/28/29.
     WINTER WEATHER ADVISORY FROM WEDNESDAY THROUGH FRIDAY FOR
       UTAH CENTRAL AND NORTHEAST VALLEYS AND BASINS...ZONE 24/27.

&&

SHORT TERM...CJC
LONG TERM....JAD
AVIATION.....CJC
Hazardous weather outlook, Dec 28, 6:00 AM MST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST TUE DEC 28 2010

COZ001>014-017>023-UTZ022>025-027>029-291300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST TUE DEC 28 2010

...WINTER STORM WATCH FOR THE WESTERN COLORADO AND EASTERN UTAH
MOUNTAINS WEDNESDAY THROUGH FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED THIS PERIOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEW YEARS DAY

A STRONG COLD WINTER STORM WILL MOVE ACROSS THE REGION WEDNESDAY
THROUGH FRIDAY. THIS WINTER STORM IS EXPECTED TO BRING WIDESPREAD
SNOW...WITH HEAVY ACCUMULATIONS IN THE MOUNTAINS AND SOME VALLEY
LOCATIONS. TRAVEL COULD BE IMPACTED ACROSS EASTERN UTAH AND WESTERN
COLORADO WEDNESDAY THROUGH FRIDAY. MUCH COLDER TEMPERATURES WILL
FOLLOW THE STORM SYSTEM FOR FRIDAY AND NEW YEARS DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Roan and Tavaputs Plateaus

When
December 29, 2:00 AM MST to December 30, 4:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall accumulations of 1 to 2 feet were measured. Wind gusts of 15 to 30 mph produced areas of blowing and drifting snow.

Winter Storm, Grand and Battlement Mesas

When
December 29, 3:00 AM MST to December 30, 7:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall accumulations of 1.5 feet to 3 feet were measured across the area. Locally heavier amounts included 47 inches at Trickle Park Reservoir. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
December 29, 3:00 AM MST to December 31, 6:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall accumulations of 4 to 12 inches were measured across the area.

Winter Storm, West Elk and Sawatch Mountains

When
December 29, 3:00 AM MST to December 31, 6:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall accumulations of 1 to 2 feet were measured across the area. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.

Winter Storm, Flattop Mountains

When
December 29, 3:00 AM MST to December 31, 6:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall accumulations of 1 to 2 feet were measured across the area. Locally heavier amounts included 31 inches at the Bison Lake SNOTEL site.

Winter Storm, Uncompahgre Plateau and Dallas Divide

When
December 29, 3:00 AM MST to December 31, 6:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall accumulations of 10 to 24 inches were measured across the area. Locally heavier amounts included 35 inches on Columbine Pass. Wind gusts of 15 to 25 mph produced areas of blowing snow.

Winter Storm, Southwestern San Juan Mountains

When
December 29, 3:00 AM MST to December 31, 5:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall accumulations of 1.5 feet to 3 feet were measured across the area. Wind gusts of 25 to 60 mph produced areas of blowing drifting snow. Locally stronger wind gusts included 74 mph at Mt. Putney and 73 mph at Mt. Abrahms.

Winter Storm, Four Corners / Upper Dolores River Basin

When
December 29, 4:00 AM MST to December 31, 3:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Snowfall accumulations of 1 to 2 feet were measured across the area. Wind gusts of 15 to 30 mph produced areas of blowing and drifting snow.

Winter Storm, Paradox Valley / Lower Dolores River Basin

When
December 29, 4:00 AM MST to December 30, 2:00 AM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Trained Spotter
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Snowfall accumulations of 6 to 12 inches were measured across the area. Locally heavier amounts included 16 inches in the Paradox area.

Winter Storm, Northwestern San Juan Mountains

When
December 29, 5:00 AM MST to December 31, 6:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall accumulations of 10 to 24 inches were measured across the area. Wind gusts of 25 to 60 mph produced areas of blowing and drifting snow.

Winter Storm, Lower Yampa River Basin

When
December 29, 5:00 AM MST to December 30, 9:00 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Snowfall accumulations of 6 to 8 inches were measured across the area. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.

Winter Storm, Elkhead and Park Mountains

When
December 29, 6:00 AM MST to December 31, 6:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall accumulations of 6 to 20 inches were measured across the area.

Winter Storm, Animas River Basin

When
December 29, 6:00 AM MST to December 31, 2:00 AM MST
Where
Animas River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Snowfall accumulations of 1 to 2 feet were measured across the area. Wind gusts of 15 to 25 mph produced areas of blowing and drifting snow.

Winter Storm, San Juan River Basin

When
December 29, 6:00 AM MST to December 31, 9:00 AM MST
Where
San Juan River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Snowfall accumulations of 1 to 2 feet were measured across the area. Wind gusts of 15 to 25 mph produced areas of blowing and drifting snow.

Winter Storm, Central Yampa River Basin

When
December 29, 6:00 AM MST to December 31, 1:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall accumulations of 6 to 10 inches were measured across the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow, as well as snow drifts up to 3 feet deep.

Winter Storm, Upper Yampa River Basin

When
December 29, 6:00 AM MST to December 31, 2:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall accumulations of around a foot were measured across the area.

Winter Storm, Debeque to Silt Corridor

When
December 29, 6:00 AM MST to December 30, 8:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Trained Spotter
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Snowfall accumulations of 4 to 7 inches were measured across the area.

Winter Storm, Upper Gunnison River Valley

When
December 29, 7:00 AM MST to December 30, 5:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Trained Spotter
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall accumulations of 4 to 8 inches were measured across the area.

Winter Weather, Central Colorado River Basin

When
December 29, 8:00 AM MST to December 30, 2:00 AM MST
Where
Central Colorado River Basin forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall accumulations of 2 to 5 inches were measured across most of the area.

Winter Storm, Central Gunnison and Uncompahgre River Basin

When
December 29, 3:00 PM MST to December 30, 10:00 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Trained Spotter
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Snowfall accumulations of 6 to 12 inches were measured mainly in Delta County. Lesser snowfall amounts occurred in Montrose County.

Winter Storm, Grand Valley

When
December 30, 2:00 AM MST to 8:00 PM MST
Where
Grand Valley forecast zone
Reported by
Trained Spotter
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Snowfall accumulations of 4 to 7 inches were measured across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279680, 279682, 279683, 279684, 279685, 279687, 279700, 279703, 279709, 279693, 279714, 279681, 279704, 279705, 279706, 279707, 279711, 279713, 279708, 279712, 279710.